Archived on 31 May 2016 – this content has expired.

Patient safety incidents: MSO report (October – December 2015)

28 Jan 2016

Superintendent update providing a Quarter 4 report on the findings from the NPA Patient Safety Incident Report forms received by the NPA.

This is the third Medication Safety Officer (MSO) quarterly report on the NPA Patient Safety Incident Report forms that we have received.  This report is for Quarter 4 of last year, which covers October to December 2015.  This quarter again saw an increase in the number of reports received compared with the previous Quarter.     

Key Statistics

The percentages set out below relate to the number of reports which gave a particular answer to a question, expressed as a percentage of the number of answers received for that question. Not all reports answered all questions.

1.  Stage of the medication process when the actual or potential error occurred:

  • 85% – ‘Preparation of medicines in all locations/dispensing in a pharmacy’ (year total  84%)

2.  Type of medication incident reported:

  • 32% –‘Wrong drug/medicine’ (year total 29%)
  • 31% – ‘Wrong/unclear dose or strength’ (year total 29%)
  • 14% – ‘Wrong formulation’ (year total 12%)
  •  6% – ‘Wrong quantity’ (year total 7%)

3.  Important factors in the medication incident:

  • 71% – ‘Medicines with a similar looking or sounding name’ (year total 67%)
  • 10% – ‘Poor labelling and packaging from a commercial manufacturer’ (year total 12%)

4.  Contributing factors in the medication incident:

  • 51% – ‘Work and environment factors (e.g. poor/excess administration, physical environment, work load and hours of work, time pressures)’ (year total 45%)
  • 14% – ‘Medication factors (where one or more drugs directly contributed to the incident)’ (year total 14%)
  • 13% – ‘Communication factors (includes verbal, written and non-verbal between individuals, teams and/or organisations’ (year total 11%)
  • 11% – ‘Task factors (includes work guidelines/procedures/policies, availability of decision-making aids)’ (year total 13%)

5.  Severity of actual harm incurred by patient:

A ‘near miss’ is where the incident was resolved without involving the patient — for example, where the final check identified the problem and the incorrect medication never reached the patient; whereas an ‘error’ is when an incorrect medication actually reaches the patient.  Errors are classified as ‘no harm’, ‘low harm’, ‘moderate harm’, ‘severe harm’ and ‘death’.

  • 26% – Near miss (year total 26%)
  • 61% – No harm (year total 56%)
  • 12% – Low harm (year total 14%)
  • 1% – Moderate harm (year total 4%) 

Some of the medicines with similar names involved in the incidents

  • Amiloride/amlodipine
  • Amitriptyline/atenolol
  • Amlodipine/amisulpiride
  • Amlodipine/amitriptyline
  • Bisoprolol/bisacodyl
  • Clomipramine/chlorpromazine
  • Clonazepam/clonidine
  • Co-careldopa/co-beneldopa
  • Creon/Omacor
  • Escitalopram/ esomeprazole
  • Esomeprazole/pantoprazole
  • Hyoscine/hydroxyzine
  • Lercanidipine/leflunomide
  • Omeprazole/Olmetec
  • Prochlorperazine/procyclidine
  • Pantoprazole/paroxetine
  • Premique/Premarin
  • Risperidone/ropinirole
  • Sildenafil/sumatriptan

Some of the medicines involved in ‘wrong strength’ errors

  • Allopurinol
  • Atenolol
  • Atorvastatin
  • Bendroflumethiazide
  • Co-codamol
  • Colecalciferol
  • Dihydrocodeine
  • Estriol cream
  • Flecainide
  • Flucloxacillin
  • Furosemide
  • Irbesartan
  • Lansoprazole
  • Levothyroxine
  • Metformin
  • Ramipril
  • Sertraline

Some of the medicines involved in ‘wrong formulation’ errors

  • Aspirin dispersible tablets/enteric coated tablets
  • Carmellose eye drops/preservative free eye drops
  • Insulin cartridges/pre-filled pens
  • Metformin modified release tablets/standard release tablets
  • Movicol/Movicol chocolate/Movicol paediatric plain/Movicol Plain/Movicol chocolate paediatric
  • Omeprazole tablets/capsules
  • Ropinirole modified release tablets/standard release tablets
  • Salbutamol inhalers
  • Sodium valproate enteric coated tablets/modified release tablets

Other types of errors occurring

As with previous quarters, the most common types of error being reported involve the wrong drug, wrong strength, or wrong formulation. We continued to see errors in quantity, items being omitted from monitored dosage systems, and medicines being handed to the wrong patient.  Other errors included labelling errors, dispensing medicines past their expiry date, putting drugs into the wrong compartments of monitored dosage systems, handing out the wrong quantity of an ‘owing’, and inadvertently adding extra stock items to patient’s medication bags. 

Minimising risk / general action points

  • Ensure that ‘owings’ procedures are followed and that the amount dispensed and the amount ‘owed’ is clearly marked
  • Ensure that shelves above work spaces are not overloaded and that items cannot fall into baskets of medicines awaiting checking on the work space below
  • Ensure that staff are aware of the importance of confirming the patient’s name and address when handing out medicines, so that they go to the right patient, especially when there is more than one patient with the same name, or patients with similar names
  • Ensure that work surfaces are kept clear of clutter and that medicines awaiting checking for each patient are clearly separated from medicines for other patients
  • For insulins, show the box to the  patient before handing over
  • Have a robust date checking procedure in place, and check the dates of all medicines as they are dispensed, even if they have just been received from a wholesaler
  • Physically separate products with similar names on dispensary shelves – for example amlodipine and amitriptyline
  • Put warning stickers on shelves reminding staff to take care when selecting stock – for example, different strengths of allopurinol or sertraline
  • Take care when bagging up prescriptions – it is a good idea to count the number of items into the bag
  • Take care when checking monitored dosage systems to ensure that:
    • there are no missing medicines
    • each blister contains the correct number of tablets or capsules
    • the medicines have been placed in the compartments for the correct time of day
    • any changes in strength, dose, formulation or medicine have been noticed – always dispense from the prescription and not from the PMR
  • Use clear bags for storing controlled drugs pending collection by the patient, so that the contents are clearly visible 

Redesigned Patient Safety Incident Report form

Following feedback from members, the NPA Patient Safety Incident Report form has been redesigned, to make it quicker and more convenient to use in a busy pharmacy.  The new form is shorter than the previous version and is now in two sections – the first section covers information which the NPA needs to know while the second section is for information that may be useful for pharnacy teams to record as part of their investigation into the incident and for reviewing and improving pharmacy procedures.   Users now have the option of requesting the form to be emailed to them, in which case there is no need to print the first section.  However, they may wish to print the second section in order to record the patient details by hand; alternatively, they can add these details to the email after receipt.  We would welcome feedback on the new form and experiences of using it.

Patient safety resources on the NPA website

The new reporting form can be accessed from the Patient safety (MSO) page on the NPA website, together with previous MSO quarterly updates, patient safety news, Standard Operating Procedures and guidance documents.